Nebraska, 2012

Drought in Nebraska, December 1 to 31, 2012

December 1 to 31, 2012 · NWS GID · 24 events in 24 counties and zones

S. Drought Monitor, December marked the sixth consecutive month of severe (or worse) drought across South Central Nebraska, as the latter half of 2012 marked its place in history as one of the worst droughts since the 1950s.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, December marked the sixth consecutive month of severe (or worse) drought across South Central Nebraska, as the latter half of 2012 marked its place in history as one of the worst droughts since the 1950s. For the year as a whole, the vast majority of the 24-county area only measured between 40-80 percent of normal precipitation, with only a small portion of Clay County finishing the year near-normal. In terms of percent-of-normal annual precipitation, one of the driest sites during 2012 was Grand Island (Central Nebraska Regional Airport), which established its driest year on record with only 11.55 inches...a notable 15.11 below normal.

Focusing solely on December, despite a welcome change of pace featuring above normal precipitation for most (but not all) of the area, all 24 counties remained under a federally-designated drought disaster. According to weekly issuances of the U.S. Drought Monitor, there was essentially no change whatsoever in drought classification during the month. Category D4 exceptional drought (the worst possible category) remained firmly in place across all or part of 15 counties, primarily those north of Interstate 80 and also west of Highway 183. Meanwhile, category D3 extreme drought persisted across most of the other nine counties, while only a small sliver of category D2 severe drought held on in southern Thayer County. Based on reports from around 50 NWS cooperative observers, and also incorporating radar-derived estimation, roughly 85 percent of the area realized above normal precipitation in December (per normals generally between 0.50-1.00). The majority of this much-needed precipitation was associated with two winter storms. The first of these slammed most areas with blizzard conditions and several inches of snow on the 19th, with the highest snow totals of at least 6-9 focused within a southwest-to-northeast swath including places such as Holdrege, Hastings and York. A less-intense snowfall event on the 31st blanketed southern counties mainly between Highway 6 and the Kansas border with 2-4. Per NWS cooperative observers, a few of the highest December precipitation totals included 1.81 near Gresham, 1.77 at Central City and 1.69 at Hastings. On the drier side of things, and continuing trends from the past several months, the limited area that measured below normal precipitation was largely confined to a few northwestern counties including Valley, Greeley, Sherman and Dawson. Within these counties, a few of the lowest monthly totals included 0.12 at Cozad, 0.31 at Gothenburg and 0.35 at Ord airport. According to the December 31st issuance of the USDA Nebraska Weather and Crops Report, 49 percent of the state-averaged wheat crop was in poor to very poor condition, well below the 74% good-to-excellent rating one year prior. Hay and forage supplies across the state rated 39% short to very short, also in sharp contrast to December 2011 when 96% was adequate to surplus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Nov 30, 11:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1137 PM CST FRI NOV 30 2012

.AVIATION...ALTHOUGH THE MAJORITY OF THE PERIOD FEATURES A HIGH
CONFIDENCE IN VFR CEILING/VISIBILITY WITH ONLY VARYING DEGREES OF
PASSING HIGH CLOUDS...A ROUGHLY 4-7 HOUR PERIOD CENTERED BETWEEN
10Z-17Z THIS MORNING IS STILL VERY UNCLEAR REGARDING THE
LIKELIHOOD OF POSSIBLE MVFR/IFR CEILING AND OR/VISIBILITY...AND
CONFIDENCE IS ADMITTEDLY QUITE LOW. IN SHORT...MODELS AND
NUMERICAL GUIDANCE CONTINUE TO OFFER A WIDE RANGE OF SOLUTIONS
RANGING FROM NO WORSE THAN A LIGHT FOG WITH NO LOW CEILING...TO
POTENTIALLY DENSE FOG AND AT LEAST AN IFR CEILING IF NOT WORSE.
FOR NOW WILL CONTINUE TO PLAY A MIDDLE GROUND BETWEEN THESE TWO
EXTREMES...AS KGRI WILL LIKELY END UP ALONG THE WESTERN EDGE OF
THE AREA MOST FAVORED FOR POOR AVIATION CONDITIONS...WHICH ARE
MORE FAVORED FARTHER EAST. STAY TUNED FOR PLENTY OF FINE-TUNING
OVER THE NEXT 12 HOURS. OTHERWISE...ONCE ANY POSSIBLE LOW CLOUDS
VACATE BY MID-DAY OR SO...SHOULD BE A SOLID RETURN TO LEGITIMATE
VFR CONDITIONS AS AN INVADING SURFACE TROUGH SCOURS OUT THIS LOW
LEVEL MOISTURE. SURFACE WINDS SHOULD NOT BE A MAJOR ISSUE...WITH
SUSTAINED SPEEDS EXPECTED TO AVERAGE UNDER 12KT THROUGH THE ENTIRE
PERIOD...ALTHOUGH DIRECTION WILL SHIFT FROM SOUTHERLY THIS MORNING
TO WEST-NORTHWEST THIS AFTERNOON AS THE TROUGH AXIS MOVES IN.

&&

.PREV DISCUSSION... /ISSUED 818 PM CST FRI NOV 30 2012/

UPDATE...UPDATED THE FORECAST TO INCLUDE MENTION OF FOG FARTHER
TO THE WEST FROM THE PREVIOUS FORECAST. VERY STRONG SIGNALS FOR
FOG ARE COMING IN FROM THE SREF AND THE SURFACE TROUGH WELL OFF TO
THE WEST WOULD NOT ARRIVE HERE IN TIME TO CHANGE WIND TO THE WEST
SOON ENOUGH TO PREVENT FOG FROM DEVELOPING. DRIZZLE APPEARS
UNLIKELY AS MOISTURE IS RATHER SHALLOW.

PREV DISCUSSION... /ISSUED 341 PM CST FRI NOV 30 2012/

SHORT TERM...TONIGHT AND SATURDAY...MAIN FORECAST CONCERNS WILL
BE POSSIBLE FOG AND STRATUS IN THE SOUTHEAST LATE TONIGHT AND
EARLY SATURDAY MORNING AND TEMPERATURES.

SATELLITE SHOWS SOME CIRRUS ACROSS THE AREA WITH SOME BREAKS IN
THE CLOUDS JUST TO THE WEST. LOOKING FURTHER TO THE WEST THERE IS
MORE CIRRUS MOVING TOWARD THE AREA. IN ADDITION THERE IS SOME
STRATUS ACROSS EASTERN OKLAHOMA MOVING TOWARDS THE NORTH.

THE STRATUS TO THE SOUTH IS EXPECTED TO CONTINUE TO MOVE NORTH ON
SOUTHERLY LOW LEVEL WINDS TONIGHT. THE MAIN QUESTION WILL BE IF
THE STRATUS MOVES TO THE WEST DURING THE NIGHT AS THE WINDS
FURTHER NORTH HAVE AN EASTERLY COMPONENT TO THEM. MODELS HAVE IT
MOVING TO THE WEST SOME AS IT APPROACHES SOUTHEAST NEBRASKA. AT
THE SAME TIME A SURFACE TROUGH MOVES TO THE EAST AND SHOULD KEEP
GRADUALLY TURN WINDS TO THE SOUTH AND THEN TOWARDS THE WEST. THIS
WILL KEEP IT FROM SPREADING TO THE WEST TOO FAR. THAT BEING
SAID...THE SOUTHEAST PART OF THE FORECAST AREA MAY SEE SOME LOWER
CLOUDS AND PATCHY FOG LATE TONIGHT AND INTO SATURDAY MORNING. THE
REST OF THE AREA WILL CLOUD UP AS WELL AS THE HIGH CLOUDS MOVE
INTO THE AREA WITH A WEAK UPPER LEVEL WAVE.

ON SATURDAY THE WEAK UPPER WAVE CONTINUES TO MOVE THROUGH THE AREA
AND THE SURFACE TROUGH MOVES SLOWLY THROUGH THE AREA. WINDS WILL
GRADUALLY TURN TO THE WEST AND THERE WILL BE WARM ADVECTION.
EXPECT THE TEMPERATURES TO WARM INTO THE 60S ACROSS THE AREA.

LONG TERM...STARTING 00Z SUNDAY. GUIDANCE FROM THE
NAM...OPERATIONAL GFS...GEFS-MEAN AND THE EC SUGGEST THE CENTRAL
PLAINS WILL REMAIN UNDER QUASI-ZONAL MID AND UPPER LEVEL FLOW
THROUGH MUCH OF THE LONG TERM FORECAST PERIOD...WITH ANY
SIGNIFICANT PV-ANOMALIES REMAINING NORTH OF OUR AREA FOR THE MOST
PART. THE FIRST MID LEVEL LOW IS EXPECTED TO PUSH ACROSS SOUTH
CENTRAL CANADA AND THE NORTHERN PLAINS DURING THE DAY MONDAY.
THERE ARE SOME INDICATIONS FROM THE EC AND OPERATIONAL GFS THAT A
MID LEVEL TROUGH AXIS...EXTENDING SOUTH FROM THE MID LEVEL
LOW...MAY CLIP PORTIONS OF OUR CWA ON MONDAY. ALTHOUGH THERE MAY
BE SOME MODEST MID LEVEL THERMAL ADVECTION AHEAD OF THE TROUGH
AXIS OVER OUR AREA...TROPOSPHERIC MOISTURE APPEARS FAR TOO LACKING
FOR PRECIPITATION PRODUCTION. THE SECOND MID LEVEL LOW IS EXPECTED
TO PUSH ACROSS SOUTHERN CANADA DURING THE DAY THURSDAY...WITH A
BETTER MID LEVEL TROUGH AXIS EXPECTED TO SWING SOUTH OF THE LOW
ACROSS PORTIONS OF THE NORTHERN AND CENTRAL PLAINS. THE EC...AND
TO A LESSER EXTENT THE OPERATIONAL GFS...SUGGEST PLENTY OF MID
LEVEL THERMAL ADVECTION...AND MODEST DPVA...AHEAD OF THE TROUGH
AXIS WILL PROMOTE ENOUGH OMEGA FOR PRECIPITATION PRODUCTION ACROSS
PORTIONS OF OUR AREA LATE THURSDAY INTO FRIDAY...ASSUMING ENOUGH
LOWER TROPOSPHERIC MOISTURE FLUX INTO THE AREA. ALLBLEND RESPONDED
BY PROVIDING 20-30% POPS TO MUCH OF THE CWA DURING THIS TIME
PERIOD. MADE NO CHANGES TO THIS FORECAST SO SLIGHT CHANCE TO
CHANCE POPS EXIST IN THE CURRENT FORECAST FOR -RA AND -RASN LATE
THURSDAY INTO FRIDAY.

PERSISTENT SOUTHERLY LOW LEVEL FLOW AND RESULTANT LOW LEVEL WARM
AIR ADVECTION WILL PROMOTE VERY WARM CONDITIONS ACROSS THE AREA ON
SUNDAY...WITH HIGHS IN THE UPPER 60S FORECAST ACROSS THE CWA.
THERE REMAINS A HIGH PROBABILITY OF RECORD HIGH TEMPERATURES BEING
BROKEN ON SUNDAY...WITH THE CURRENT RECORDS SET AT 67 AND 68 FOR
KGRI AND KHSI RESPECTIVELY. THE PASSAGE OF A LOW LEVEL BAROCLINIC
ZONE THE FOLLOWING DAY WILL THEN PROMOTE A COOLER DAY ON MONDAY
AND TUESDAY...BUT EVEN THEN THE COLD AIR ADVECTION BEHIND THE
BAROCLINIC ZONE DOES NOT LOOK OVERLY IMPRESSIVE THUS ABOVE-NORMAL
TEMPERATURES...WITH HIGHS IN THE 50S TO LOW 60S...ARE FORECAST
BOTH DAYS. LOW LEVEL RETURN FLOW AND RESULTANT LOW LEVEL WARM AIR
ADVECTION WILL THEN PRESENT A SUBTLE WARMING TREND HEADING INTO
WEDNESDAY...BEFORE THE PASSAGE OF YET ANOTHER LOW LEVEL BAROCLINIC
ZONE PRESENTS COOLER TEMPERATURES TO FINISH THE FORECAST PERIOD.

FIRE WEATHER...ON SATURDAY AFTERNOON...BOUNDARY LAYER MIXING TO
AROUND 800MB IS CURRENTLY FORECAST PER THE NAM...PRIMARILY FOR
LOCATIONS SOUTH OF I-80 AND WEST OF HIGHWAY 281. SHOULD THIS
MIXING BE REALIZED...AFTERNOON DEWPOINTS SHOULD RESPOND BY FALLING
TO NEAR 30 IF NOT THE UPPER 20S. IN ADDITION TO THESE LOW
DEWPOINTS...A DOWN-SLOPING WESTERLY LOW LEVEL WIND FIELD...BEHIND
A SURFACE TROUGH...WILL PRESENT A VERY WARM AFTERNOON WITH
TEMPERATURES EXPECTED TO SOAR WELL INTO THE 60S. RESULTANT
AFTERNOON RELATIVE HUMIDITY VALUES WILL FALL INTO THE 22%-25%
RANGE...AGAIN FOR LOCATIONS GENERALLY SOUTH OF I-80 AND WEST OF
HIGHWAY 281. THERE REALLY ISNT MUCH OF A LOW LEVEL PRESSURE
GRADIENT TO SPEAK OF SATURDAY...BUT THE PRESENCE OF A 850-800MB
JET STREAK...NEAR 35KTS...IS EXPECTED TO PRESENT ITSELF TO
SOUTHWESTERN PORTIONS OF THE CWA. THANKFULLY...IT APPEARS THIS
AXIS OF STRONG WINDS IN THE 850-800MB LAYER WILL ACTUALLY DIMINISH
AS WE HEAD INTO EARLY TO MID AFTERNOON...JUST AS THE BOUNDARY
LAYER BEGINS ACCESSING THESE WINDS. SO A DIMINISHING LOW LEVEL
WIND FIELD SHOULD PRESENT ITSELF TO THE AREA AS WE HEAD THROUGH
THE AFTERNOON HOURS. GIVEN ALL THIS...CRITICAL FIRE WEATHER
CONDITIONS ARE NOT EXPECTED SATURDAY AFTERNOON. THIS SITUATION
WILL NEED TO BE MONITORED THROUGH THE NEXT 24 HOURS HOWEVER.
SHOULD AFTERNOON DEWPOINTS DROP-OFF SOMEWHAT FARTHER THAN
CURRENTLY FORECAST...AND IF THE AXIS OF STRONGEST 850-800MB WINDS
LINGER OVER THE AREA INTO THE AFTERNOON HOURS...ELEVATED FIRE
WEATHER CONDITIONS COULD AT THE VERY LEAST DEVELOP SATURDAY
AFTERNOON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...PFANNKUCH
UPDATE...HEINLEIN
LONG TERM/FIRE WEATHER...BRYANT
Hazardous weather outlook, Nov 30, 9:39 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
939 PM CST FRI NOV 30 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
939 PM CST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

AREAS OF FOG ARE POSSIBLE OVERNIGHT FOR MOST OF THE OUTLOOK AREA
WITH VISIBILITY LESS THAN A MILE FOR SOME LOCATIONS...ESPECIALLY
SOUTHEAST OF A LINE FROM FULLERTON TO GRAND ISLAND...TO KEARNEY TO
ALMA NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THROUGH 10 AM SATURDAY MORNING...AREAS OF FOG ARE POSSIBLE FOR
MOST OF THE OUTLOOK AREA WITH VISIBILITY LESS THAN A MILE FOR SOME
LOCATIONS...ESPECIALLY SOUTHEAST OF A LINE FROM FULLERTON TO GRAND
ISLAND...TO KEARNEY TO ALMA NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Adams

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Buffalo

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Clay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Dawson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Fillmore

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Franklin

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Furnas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Gosper

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Greeley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Hall

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, Harlan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Howard

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Kearney

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Merrick

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Nance

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Phelps

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Polk

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Sherman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Thayer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Drought, Valley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Webster

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Drought, York

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423289, 423290, 423291, 423292, 423293, 423294, 423295, 423296, 423297, 423298, 423424, 423425, 423427, 423428, 423606, 423607, 423608, 423609, 423610, 423611, 423612, 423613, 423614, 423615.